Washington, 2015Flood in Washington, October 31, 2015
October 31, 2015 · NWS OTX · 1 event in 1 county or zone
An atmospheric river of moisture brought heavy rain to parts of Eastern Washington.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An atmospheric river of moisture brought heavy rain to parts of Eastern Washington.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Oct 30, 9:54 PM PST, 2 hours 6 minutes earlier.
Area forecast discussion, Oct 30, 9:54 PM PST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1054 PM PDT FRI OCT 30 2015
.SYNOPSIS...
A deep fetch of Pacific moisture will feed into the region
promoting occasional rain into Saturday. Windy and gusty
conditions will also develop for a damp and blustery Halloween.
Unsettled conditions with occasional wet periods will continue
into the start of the work week. Look for a drier but cooler trend
by midweek.
&&
.DISCUSSION...
Forecast update sent out to expire the Wind Advisory. Winds will
remain breezy this evening, but will weaken below criteria. I
also slowed the next warm front a little bit compared to the
previous forecast. Models are in good agreement that low level
flow will not back from out of the southwest until after about
midnight. Once these winds shift back out of the southwest, we
will see an increasing amount of moisture fill back in over the
region. Until that time, much of the stratiform precipitation
associated with the warm front will remain west of the Cascades.
Strong westerly flow will act to keep a rain shadow over much of
eastern WA. The Central Panhandle Mtns will continue to see
scattered rain showers through the rest of this evening where
orographic enhancement will play a bigger role. Convection will
remain weaker than during the late afternoon hours, so our
thunderstorm threat seems to have come to an end.
The primary areas to watch out for for heavier rain overnight will
be from the Palouse into the Central Panhandle Mtns. This is the
area where models are showing strong isentropic ascent to take
place. P-wats are expected to climb to above 0.90 inches, which is
more than 2 standard deviations above normal. Models indicate
between a quarter to a half of an inch of precip possible
overnight in a six hour period. Then another quarter to a half an
inch of precip will be possible Saturday morning; local rainfall
accumulations up to 1.25 inches will be possible in the Central
Panhandle Mtns over a 12 hour period from midnight to around noon
tomorrow. Although the chances for flooding impacts are low, small
streams and burn scared areas will need to be monitored through
Saturday morning with this next batch of rain set to move in. /SVH
&&
.HYDROLOGY...
An atmospheric river will linger through the weekend, bringing
moderate to heavy rain to the slopes of the east Cascades and the
mountains of northeast Washington and the Idaho Panhandle.
Storm total rainfall totals through Saturday night are as much as
5 inches near the crest of the Cascades and over 3 inches in the
mountains of the Idaho Panhandle. Impacts of concern from this
rain event include minor rock and mud slides on steep slopes. It
is also possible that loose woody debris in recently burned areas
may become mobilized which means there is the potential for debris
dam formation in small streams. This is mainly concern for the
Grizzly Complex, Kaniksu Complex, Wolverine and Duncan fire burn
scars where the heaviest rain is expected. Due to the antecedent
dry conditions and below average flow in area rivers and streams,
this event is not expected to cause any stream or river flooding.
&&
.AVIATION...
06Z TAFS: A very moist warm front will push across the region
tonight and Saturday. The leading edge of the precip shield
located just south of a line from KLWS to KEAT at 06Z. Light to
moderate rain is expected at all TAF sites with a brief break
possible early Saturday at KPUW, KLWS, KMWH and KEAT. Cigs and
vis will likely degrade into MVFR category with isolated IFR cigs
possible early Saturday morning. Winds will also increase by
Saturday afternoon with gusts between 25-35 mph possible. /SVH
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 50 56 46 54 40 47 / 100 100 50 60 50 40
Coeur d'Alene 49 54 45 53 40 47 / 100 100 80 70 60 60
Pullman 51 61 47 56 39 48 / 100 100 90 50 50 40
Lewiston 53 67 49 63 44 53 / 90 60 90 40 50 50
Colville 46 55 43 53 36 51 / 90 100 50 70 50 50
Sandpoint 46 52 43 52 36 47 / 80 100 90 80 80 60
Kellogg 47 51 44 49 37 45 / 100 100 90 90 70 70
Moses Lake 53 66 47 60 40 54 / 90 50 10 30 20 20
Wenatchee 53 62 44 56 41 53 / 80 50 10 40 20 30
Omak 46 60 40 56 37 51 / 70 70 10 50 30 40
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Oct 30, 12:40 PM PST, 11 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service SPOKANE WA
140 PM PDT FRI OCT 30 2015
IDZ001>004-026-027-WAZ031>038-041>044-312045-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
140 PM PDT FRI OCT 30 2015
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.
.DAY ONE...THIS AFTERNOON AND TONIGHT
The first in a series of sustained periods of light to moderate
rain will develop today over the entire region.
Windy conditions will develop this afternoon with gusts in the 40 to
50 mph range across the Columbia Basin, Wenatchee area, Pomeroy
area, and on ridges and peaks in the mountains surrounding the
basin.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Several rounds of moderate to heavy rain will continue over the
mountains Saturday and Sunday. At this time, the flash flood
threat for the north central Washington burn scars looks low. The
heaviest rains will occur along and west of the Cascade Crest and
over the mountainous portions of the Idaho Panhandle. Minor
mudslides are possible in steep terrain.
Saturday and Sunday will continue to be windy. At this time, it
looks like Saturday will be the windiest day with southwest winds
of 20 of 30 mph gusting to near 50 mph over the Palouse, West
Plains, and Columbia Basin. Exposed mountain ridges will also have
the potential to experience gusts in the 40 to 50 mph range on
Saturday.
Light mountain snow accumulations will be possible Sunday night
into Monday in the Cascades and Idaho Panhandle then mainly in the
Idaho Panhandle Monday night into Tuesday.
Flood, Chelan
- When
- October 31, 12:00 AM PST to 1:00 PM PST
- Where
- Chelan County, 15 mi NE of Telma to 11.34 mi NW of Brief
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 48.004, -120.591
Minor flooding along Pope Creek impacting a few cabins on USFS land was noted by the Park/Forest service.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Coastal Flood in Texas, October 31, 20152 deaths · $1.7 million · 5 events
- Tornadoes in Texas, October 31, 20155 injured · $18 million · EF2 · 13 events
- Flash Flooding and Flood in Texas, October 31, 2015$2.3 million · 50 kt wind · 7 events
- Tornadoes and Flash Flooding in Mississippi, October 31, 2015$187,000 · EF1 · 17 events
- Tornadoes and Flash Flooding in Louisiana, October 31, 2015$71,000 · EF1 · 9 events
- Flash Flood in Louisiana, October 31, 2015$250,000 · 1 event
- Heavy Rain in Oregon, October 31, 2015$200,000 · 2 events
- Tornadoes and Damaging Wind in Louisiana, October 31, 2015EF1 · 3 events
- Tornado and Damaging Winds in Mississippi, October 31, 2015EF1 · 3 events
- Flood and Heavy Rain in Washington, October 31, 2015$30,000 · 2 events
- Flash Flood and Flood in Louisiana, October 31, 2015$16,000 · 50 kt wind · 3 events
- High Wind in Oregon, October 31, 201560 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 605871.